In Reply. —
Andreadis and Schirmer of the Upjohn Company (Kalamazoo, Mich) raise a number of issues about the interpretation of adverse drug experience (spontaneous) reports received by the Food and Drug Administration (FDA) concerning triazolam (Halcion). They assert that the problems attributed by physicians to triazolam (confusion, amnesia, bizarre behavior, agitation, or hallucinations)1 were due to their "malprescribing in the elderly and hospitalized patients." They also contend that we overinterpreted spontaneously reported data in our article.1First, a majority of reports were not for elderly and hospitalized patients. From our analyses of individual reports for 1983 through 1985,1 the median age (at which half of the patients were older and half were younger) of patients experiencing any of these five reactions was 59 years, and only 44% were reported hospitalized (not necessarily "debilitated") at the time of the reaction.Andreadis and Schirmer seem to be suggesting that
Wysowski DK, Barash D. Use of Spontaneous Reporting System Data-Reply. Arch Intern Med. 1992;152(7):1528–1529. doi:10.1001/archinte.1992.00400190143028
Browse and subscribe to JAMA Network podcasts!
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: